Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 17, NWS Austin/San Antonio, TX

April 1, 202226 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 1, 2022, 2:47 PM CDT for 26 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2022, 2:47 PM CDT (19:47 UTC)
Expired
Apr 1, 2022, 7:00 PM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
All 26 counties

Atascosa County, TX, Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 93 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WWUS84 KEWX 011947
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
247 PM CDT Fri Apr 1 2022

...RED FLAG WARNING HAS BEEN ISSUED FOR KERR, GILLESPIE AND LLANO
COUNTIES DUE TO LOW RELATIVE HUMIDITY AND STRONG WINDS...

.Gusty southerly winds of 20 to 35 mph and relative humidity
values in the teens and lower 20s will create critical weather
fire concerns across Kerr, Gillespie and Llano Counties through at
least 7 PM this evening. The Texas A & M forecast Service fire
danger map highlights this area under extreme conditions for fire
to spread if they develop.

TXZ171-186-188-020000-
/O.NEW.KEWX.FW.W.0017.220401T1947Z-220402T0000Z/
Llano-Kerr-Gillespie-
247 PM CDT Fri Apr 1 2022

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR KERR, GILLESPIE AND LLANO
COUNTIES...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect until 7 PM CDT this evening.

* WINDS...South around 15 TO 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning, or by limiting activities prone to produce sparks. 
  Take care to stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
771 
WWUS84 KEWX 012048 
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
348 PM CDT Fri Apr 1 2022

...RED FLAG WARNING HAS BEEN ISSUED FOR MAJORITY OF SOUTH CENTRAL
TEXAS...

.Gusty south-southeasterly winds of 20 to 35 mph and relative 
humidity values in the teens and 20s will create critical weather 
fire concerns across much of South Central Texas through at least 
7 PM this evening. The Texas A & M forecast Service fire danger 
map highlights this area under extreme conditions for fire to 
spread if they develop.

TXZ172-173-183>185-187-189>192-202>207-217>222-228-020000-
/O.EXA.KEWX.FW.W.0017.000000T0000Z-220402T0000Z/
Burnet-Williamson-Val Verde-Edwards-Real-Bandera-Kendall-Blanco-
Hays-Travis-Kinney-Uvalde-Medina-Bexar-Comal-Guadalupe-Maverick-
Zavala-Frio-Atascosa-Wilson-Karnes-Dimmit-
348 PM CDT Fri Apr 1 2022

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
GUSTY SOUTHERLY WINDS AND LOW RELATIVE HUMIDITY FOR MAJORITY OF 
SOUTH CENTRAL TEXAS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect until 7 PM CDT this evening.

* WINDS...Southeast 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Between 15 to 30 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning, or by limiting activities prone to produce sparks. 
  Take care to stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ171-186-188-020000-
/O.CON.KEWX.FW.W.0017.000000T0000Z-220402T0000Z/
Llano-Kerr-Gillespie-
348 PM CDT Fri Apr 1 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR KERR, GILLESPIE AND LLANO
COUNTIES...

* WINDS...South-southeast around 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...Between 15 to 25 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning, or by limiting activities prone to produce sparks. 
  Take care to stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
712 
WWUS84 KEWX 020002
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
702 PM CDT Fri Apr 1 2022

TXZ171>173-183>192-202>207-217>222-228-020115-
/O.EXP.KEWX.FW.W.0017.000000T0000Z-220402T0000Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-Guadalupe-Maverick-Zavala-Frio-Atascosa-Wilson-Karnes-
Dimmit-
702 PM CDT Fri Apr 1 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTH-CENTRAL TEXAS...

Gusty winds, driven partially by daytime heating, are expected to
taper below red flag criteria over the next 1-2 hours. The Red
Flag Warning will thus be allowed to expire at 7 PM CDT. Elevated
to Near Critical Fire Weather Conditions continue across much of
South-Central Texas, however, so continue to be vigilant in
avoiding the spread/ignition of wildfires tonight. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 1, 12:59 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 1, 12:59 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1259 PM CDT Fri Apr 1 2022

.AVIATION...
/18Z TAFS/
VFR conditions are expected across all area terminals through late
tonight. Breezy southerly winds of 10 to 20 knots are expected
through early this evening with gusts up to 30 knots across the Rio
Grande including KDRT. Increased low level moisture arrives late
tonight into Saturday morning with cigs lowering to MVFR for all area
sites. IFR cigs can't be ruled out around sunrise for an hour or two
for KAUS, KSAT and KSSF. Also, patchy fog is expected to develop
late tonight across the coastal plains and into the I-35 corridor.
Fog will burn off by 14Z or so and low clouds are expected to erode
by 18Z. VFR cigs are expected across all sites on Saturday afternoon
with a northerly wind flow in place in the wake of a weak frontal
boundary.

&&

.PREV DISCUSSION... /ISSUED 628 AM CDT Fri Apr 1 2022/

AVIATION... /12Z TAFS/
VFR skies will continue through at least 06Z. After around 06Z,
there is a chance for low clouds to form from moisture building up
over the Coastal Praries.

After winds pick up and become gusty out of the SE later this
morning, the pressure gradient is expected to relax in advance of a
weak front to arrive mainly just after daybreak Saturday. Cloud
trends are lowering with the weaker pressure gradient trending. This
opens the door for possible patchy fog as well. Wind directions may
be tricky for the period 09Z through around 15Z before a general
north to northwest wind picks up and removes the low clouds and
possible fog.

PREV DISCUSSION... /ISSUED 337 AM CDT Fri Apr 1 2022/

SHORT TERM (Today through Saturday)...
A broad moisture gradient sits over the southern part of the
forecast area with a general along-shore east/northeast surface wind
to start of the forecast for today. Later today as a shallow
shortwave trough begins to enter the Red River Valley to the north,
winds become more southerly and more gusty. This will bring yet
another day of fire weather concerns, and the front to arrive for
Saturday will as well. No precipitation is expected to reach this
far south with the shortwave, and pwat values would be a challenge
to overcome even if the better dynamics were to extend this far
south. The overnight winds may be a bit uncertain late tonight as
the shortwave pulls harmlessly away and a weak trailing front begins
to approach the area. Thus it is assumed that convergence along this
front will be too weak to generate any light showers as was
suggested in earlier forecasts. Based on the NAM and CMC, there is
still a small, maybe 10 percent possibility of a brief shower around
15Z Saturday as the front begins to mix into a deeper layer of push
as daytime mixing increases. Where this would occur is not clear so,
it would not make sense to plaster a large area with a 10 percent
chance of rain to be mentioned into the forecast. Later shifts could
maybe add in this potential if enough rapid refresh solutions zero
in on a solution.

The Saturday front should be well mixed into our forecast area by
18Z with north winds area-wide. Model depictions of the 12-18Z wind
trends don't suggest high confidence, but after 18Z there is more
consistency with a steady N/NE breeze. There shouldn't' be much
temperature contrast with this front, so a good warm-up under sunny
skies may exceed the max temps for today.

LONG TERM (Saturday Night through Thursday)...
The upper flow at the start of the long term period will be zonal
over Texas. High pressure behind a weak cold front will turn the low
level winds to the east for Saturday night. High temperatures Sunday
will be well above normal in the middle 80s to lower 90s. Sunday the
low level flow will become southeasterly bringing moister air to the
region. At the same time as this moisture surge, an upper level short
wave trough and dryline will move through the area and generate
showers and thunderstorms Monday. After this feature moves off a more
substantial upper trough will bring a cold front through South
Central Texas Monday night/Tuesday. This will bring continuing
chances for showers and thunderstorms. Depending on timing and how
much stabilizing the first system does, there is some chance for
strong to severe storms. Model solutions are not in good agreement at
this time and we will leave it as ordinary thunderstorms with only
moderate rain. Rain chances will end by Tuesday evening. Drier air
will move in for the end of the period. Wednesday a dry cold front
will move through Central Texas and ahead of this front temperatures
across our CWA will get very warm. Highs will be in the 90s over the
southern and western parts of the region with 100 possible in the
southwest. The weak front will bring cooler air with highs Thursday
10 to 15 degrees lower than Wednesday.

FIRE WEATHER...
A mostly dry east wind begins the day, but southeast winds return
and increase to 15 to 25 mph with gusts to 30 mph over the higher
terrain areas to the northwest. There is a gradient to higher dew
point temps over our southern CWA, so mixing of drier air will be on
conflict with the inland surge of Gulf moisture. Afternoon RH
minimums will be close to critical values of around 20 percent, but
this is only over our NW CWA border with the MAF/SJT offices. We
still have active fire updates for the two large fires in Kinney and
Medina counties, but they are both nearly contained. Subtle details
in when the winds will shift and what impacts the wind trend changes
have on RH, will hold off issuing a RFW for now, but elevated to
near critical wording will need to be continued for counties west of
I-35, especially considering that drought continues to escalate in
those areas.

A dry front is forecast for mid-morning Saturday, but there is not
much push from the weak surface ridge. The winds initially look
tame, but daytime mixing could pick the afternoon breezes up to
around 15 mph sustained, so the elevated to near critical wording
may need to be used again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              57  85  55  86  63 /   0   0   0   0  10
Austin Bergstrom Intl Airport  55  86  53  86  61 /   0   0   0   0  10
New Braunfels Muni Airport     57  87  55  87  62 /  -   -    0   0  10
Burnet Muni Airport            55  83  54  85  61 /   0   0   0   0  10
Del Rio Intl Airport           62  89  62  92  67 /  -   -    0  -   10
Georgetown Muni Airport        55  84  52  86  61 /  -    0   0   0  10
Hondo Muni Airport             57  90  57  90  62 /  -   -    0   0  -
San Marcos Muni Airport        55  87  54  87  61 /  -    0   0   0  10
La Grange - Fayette Regional   58  84  56  85  63 /  -    0   0   0  -
San Antonio Intl Airport       59  87  58  87  63 /  -   -    0   0  10
Stinson Muni Airport           62  91  60  91  66 /  -   -    0   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...17
Long-Term...Morris
Hazardous weather outlook, Apr 1, 5:06 AM CDT, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
506 AM CDT Fri Apr 1 2022

TXZ171>173-183>194-202>209-217>225-228-021100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
506 AM CDT Fri Apr 1 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Elevated to near critical fire weather conditions are expected
again this afternoon, mainly for areas west of I-35, where breezy
and dry conditions interact with dry to extremely dry vegetation
fuels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to near critical fire weather conditions expected on
Saturday and Sunday. Low humidities and breezy winds are expected
on most days. In addition, fuels remain dry to extremely dry.
There may be a brief shot of rain relief Monday into early
Tuesday, but near critical to critical fire weather conditions are
forecast to return by Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.